Hail, Gentry
- When
- May 6, 9:19 PM CST
- Where
- Gentry County, 2.11 mi W of Albany Meml Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.250, -94.390
A cold front caused severe thunderstorms across the area, during the late evening hours of May 6th, to the early morning hours of May 7th, 2010. There were many reports of hail, along with one damaging thunderstorm wind gust report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front caused severe thunderstorms across the area, during the late evening hours of May 6th, to the early morning hours of May 7th, 2010. There were many reports of hail, along with one damaging thunderstorm wind gust report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 2:50 PM CST, 6 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 350 PM CDT THU MAY 6 2010 .DISCUSSION... SHORT TERM (TONIGHT-SATURDAY)... SHORT TERM CONCERNS CENTER AROUND SEVERE THUNDERSTORM POTENTIAL THIS EVENING. DESPITE A TOP-TEN DAY AROUND THE AREA WITH MILD TEMPERATURES AND DRY EASTERLY FLOW...SIGNIFICANT CHANGES ARE EXPECTED IN THE NEXT 3 TO 6 HOURS. AT 20Z...SURFACE ANALYSIS DEPICTED A VERY SHARP WARM FRONT STRETCHING FROM WRN KS TO NEAR EMPORIA THEN ARCING SEWD TOWARD NEVADA MISSOURI. SOUTH OF THIS BOUNDARY...TEMPERATURES HAVE WARMED INTO THE MID-UPPER 80S AND GULF MOISTURE RETURN HAS BEEN FAR MORE ROBUST THAN PREVIOUSLY ANTICIPATED WITH LOW 60F DEWPOINTS ALREADY PRESENT ACROSS SE KS/SW MO. LACK OF CLOUD COVER ACROSS THE WARM SECTOR...AND STABILIZED CLOUD STREETS ACROSS CENTRAL KS INTO NRN MO PER VISIBLE IMAGERY SUGGEST THE PRESENCE OF A STRONG CAP ACROSS THE AREA. THIS CAP SHOULD EFFECTIVELY HOLD UNTIL EARLY EVENING...AT WHICH POINT A GRADUALLY MOISTENING ELEVATED MIXED LATER WILL BE TRIGGERED BY A DEVELOPING NOCTURNAL JET. FINER RESOLUTION MODELS AND THE HIGH-RESOLUTION RAPID REFRESH MODEL SUGGEST THUNDERSTORM INITIATION BETWEEN EMPORIA AND KANSAS CITY SHORTLY AFTER 00Z...WHICH LOOKS REASONABLY GIVEN CURRENT CONDITIONS...ALTHOUGH IT MUST BE NOTED THAT IN THE ABSENCE OF RECENT UPPER AIR DATA...THE STRENGTH OF THE CAP AND FORCING TO OVERCOME IT IS STILL UNKNOWN. ASSUMING THIS CAP WILL BE REMOVED AT SOME POINT EARLY THIS EVENING...MODERATE ELEVATED INSTABILITY ON THE ORDER OF 1500 J/KG...COUPLED WITH STRONG DEEP LAYER SHEAR WOULD PROMOTE A THREAT OF LARGE HAIL AND DAMAGING WINDS WITH SCATTERED SUPERCELLS BEING THE PRIMARY STORM MODE. A WIND THREAT COULD BE ACCENTUATED NORTH THE WARM FRONT WHERE CONTINENTAL DRY LOW LEVEL AIR COULD ACCENTUATE THE DOWNDRAFTS. THE TORNADO CONCERN IS CERTAINLY HIGHER THAN I WOULD HAVE PREVIOUSLY ANTICIPATED GIVEN THE CLOSER PROXIMITY OF THE WARM FRONT TO THE EXPECTED INITIATION AREA...COUPLED WITH MUCH IMPROVED MOISTURE QUALITY TO THE SOUTH. KINEMATIC PROFILES ARE MORE THAN SUPPORTIVE OF STRONG LOW LEVEL ROTATION GIVEN ERLY SFC WINDS OF 15-20 KNOTS AND 35-40 KNOTS OF SWRLY FLOW AT 850MB. THIS WOULD FAVOR A LOCALLY ENHANCED SEVERE THREAT FOR STORMS RIDING EASTWARD ALONG THE RETREATING WARM FRONT WHERE A NARROW W-E CORRIDOR OF COOLER TEMPS/HIGHER MOISTURE COULD LEAD TO MORE FAVORABLE LCL/LFC HEIGHTS. THIS ACTIVITY SHOULD SLOWLY SPREAD EAST/NORTH THIS EVENING... CONTINUING THE SEVERE THREAT INTO THE NORTH CENTRAL MISSOURI. THE FOCUS WILL THEN SHIFT BACK TOWARD THE WEST FOR A POTENTIAL SECOND EVENT IMPACTING NE KS/NW MO AROUND AND AFTER MIDNIGHT. ASSUMING A SECOND AREA OF THUNDERSTORMS DEVELOP OVER N CENTRAL KS CLOSER TO THE WARM FRONT/SFC LOW JUNCTION...THIS ACTIVITY WILL PROPAGATE EASTWARD OVERNIGHT...POSSIBLY GROWING UPSCALE INTO A SLIGHTLY ELEVATED MCS. SOME POTENTIAL FOR MIXED-MODES INCLUDING SUPERCELLS WILL EXIST OVER THE NW CWA LATER TONIGHT WITH SOME POTENTIAL FOR TRAINING STORMS. ALL OF THIS ACTIVITY SHOULD EXIT THE NRN CWA TOMORROW MORNING...WITH STRONG NW WINDS USHERING IN MUCH COOLER/DRIER ARE INTO THE REGION FOR THE WEEKEND. LOW TEMPERATURES SHOULD REMAIN ABOVE CRITICAL LEVELS...BUT WITH PROJECTED MINIMUMS IN THE UPPER 30S FOR SATURDAY AND SUNDAY MORNINGS...TROPICAL VEGETATION SHOULD BE BROUGHT INDOORS TO PREVENT DAMAGE. BOOKBINDER MEDIUM RANGE (SUNDAY THROUGH THURSDAY NIGHT)... NEXT WEEK LOOKS TO BRING ACTIVE WEATHER TO THE CENTRAL PORTION OF THE U.S. THE 00Z ECMWF AND 12Z GFS HAVE SOME MINOR DIFFERENCES BUT BOTH SHOW THE SAME GENERAL UPPER PATTERN. UPPER RIDGING INCREASES OVER THE AREA BY SUNDAY EVENING IN RESPONSE TO A SHORTWAVE PUSHING INTO THE GREAT BASIN REGION. LOOKING FURTHER UPSTREAM...A SECOND SYSTEM IS PROGGED TO BE CENTERED OFF THE COAST OF BRITISH COLUMBIA. THE LEAD PIECE OF ENERGY WILL MAKE ITS WAY INTO THE PLAINS BY MONDAY EVENING WITH THE SECOND SYSTEM CARVING OUT A SPOT ACROSS THE DESERT SOUTHWEST. BY LATE IN THE FORECAST PERIOD...THE MODELS DO SHOW MORE VARIABILITY AS THE GFS IS STRONGER AND A BIT FASTER WITH THE SECOND SYSTEM...BRINGING IT INTO THE PLAINS BY FRIDAY. AT THE SURFACE...TRANQUIL HIGH PRESSURE WILL BEGIN TO SHIFT EASTWARD ON SUNDAY. HELD ONTO SOME SLIGHT TO CHANCE POPS AS WAA/ISENTROPIC LIFT COMMENCES ON THE BACKSIDE OF THE DEPARTING HIGH. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED MONDAY THROUGH EARLY TUESDAY AS MOISTURE DEEPENS AND THE UPPER ENERGY REACHES THE PLAINS. IF THE GUIDANCE IS CORRECT...TUESDAY NIGHT LOOKS TO BE THE BEST CHANCE OF DRY WEATHER NEXT WEEK...AS THE MAIN SURFACE STORM AND COLD FRONT PUSH EAST OF THE FORECAST AREA. THE REMAINDER OF THE FORECAST HAS SLIGHT TO LOW CHANCE POPS FOR NOW...THE COLD FRONT WILL LIKELY STALL SOMEWHERE NEAR THE AREA. THERE IS QUITE A BIT OF UNCERTAINTY HOW FAR SOUTH IT STALLS...AND IF ADDITIONAL CONVECTION ALONG THE BOUNDARY COULD PUSH IT FURTHER SOUTH. AS FOR TEMPERATURES...THE MEDIUM RANGE FORECAST PERIOD WILL START OUT COOL ON SUNDAY...LOW TO MID 60S...THEN DECENT WARMING WILL COMMENCE AHEAD OF THE APPROACHING SYSTEM. BEFORE THE SURFACE FRONT PUSHES THROUGH ON TUESDAY...SOUTHERN PORTIONS MAY APPROACH 80 DEGREES WITH THE REMAINDER OF THE AREA IN THE 70S. SAW && .AVIATION... DRY EASTERLY FLOW WILL PERSIST THROUGH THE AFTERNOON HOURS WITH HIGH-BASED CUMULUS AND OCCASIONAL WIND GUSTS TO BETWEEN 20 AND 22 KNOTS. MEANWHILE...AN INCREASINGLY WELL-DEFINED WARM FRONT EXTENDING FROM SRN KS ACROSS SRN MO WILL STEADILY RETREAT NORTHWARD THIS AFTERNOON INTO THE EARLY EVENING HOURS. AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL ADVECT INTO THE REGION ATOP THIS BOUNDARY...WITH AN INTENSIFYING LOW LEVEL JET SERVING AS THE TRIGGERING MECHANISM FOR ELEVATED DEEP CONVECTION BY MID EVENING. LATEST MODEL SUITE PLACES THE BEST JUXTAPOSITION OF INSTABILITY AND MASS CONVERGENCE AROUND THE KANSAS CITY AREA BY 02Z...WITH THUNDERSTORMS STEADILY BUILDING NORTH AND EASTWARD WITH THE WARM FRONT OVERNIGHT. FEEL CONFIDENT THAT SCATTERED STRONG TO POSSIBLY SEVERE STORMS (WIND/HAIL) MAY BE PRESENT IN THE LOCAL AREA BETWEEN 9PM AND MIDNIGHT. ADDITIONAL CONVECTION DEVELOPING OVER NRN KS MAY ORGANIZE INTO AN MCS THAT COULD CLIP STJ LATER TONIGHT. OUTSIDE OF THUNDERSTORMS...EXPECT THAT GENERALLY VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING...BUT CEILINGS WILL GRADUALLY LOWER TO MVFR AS MOISTURE POOLS ALONG THE SURFACE WARM FRONT. CURRENTLY EXPECTING A COLD FRONTAL PASSAGE AROUND 12Z...AND THERE MAY BE SOME LOCAL IFR LOW CLOUD COVER THAT COULD TEMPORARILY WRAP IN THE BACKSIDE OF THE STORM SYSTEM EARLY TOMORROW MORNING. WINDS WILL REMAIN FROM THE EAST THROUGH THE AFTERNOON...GRADUALLY BACKING TOWARD THE NORTHEAST THIS EVENING AS LOW PRESSURE CONTINUES TO INTENSIFY AND THE WARM FRONT SHARPENS. THERE MAY BE A LULL/VARIABLE CHARACTER TO THE WIND BETWEEN 08 AND FRONTAL PASSAGE WITH THE WEAK GRADIENT IN THE VICINITY OF THE TROUGH...AND TRIED TO ACCOUNT FOR THIS IN THE TAFS. HOWEVER...WINDS SHOULD ABRUPTLY SHIFT INTO THE NORTHWEST UPON FRONTAL PASSAGE AFTER 12Z...WITH SPEEDS INCREASING TO BETWEEN 15 AND 20 KNOTS WITH HIGHER GUSTS. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 703 PM CDT THU MAY 6 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-080015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 703 PM CDT THU MAY 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A WARM FRONT HAS SHARPENED FROM CENTRAL KANSAS EASTWARD INTO SOUTHWESTERN MISSOURI...CURRENTLY ALONG A HAYS KANSAS TO EMPORIA KANSAS TO CLINTON MISSOURI LINE. THIS FRONT WILL SERVE AS A FOCUS FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THE BOUNDARY THIS EVENING AND TONIGHT...WITH INITIATION POSSIBLE ACROSS EAST- CENTRAL KANSAS BY 9 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...AS WELL AS DAMAGING WINDS GIVEN THE STRONG WINDS ALOFT AND RELATIVELY DRY AIR NEAR THE SURFACE. THUNDERSTORMS WILL GRADUALLY BUILD TOWARD THE NORTH AND EAST OVERNIGHT...WITH A CONTINUED RISK FOR HAIL AND DAMAGING WINDS. A SECONDARY AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTHERN KANSAS THIS EVENING...AND MAY ORGANIZE INTO A THUNDERSTORM COMPLEX AS IT TRACKS INTO FAR NORTHEAST KANSAS AND NORTHWEST MISSOURI AFTER MIDNIGHT. THIS ACTIVITY WILL ALSO SUPPORT A THREAT OF DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAINFALL IN AREAS NORTH OF HIGHWAY 36. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED ACROSS THE REGION SUNDAY NIGHT THROUGH TUESDAY. OVERALL CONDITIONS ARE BECOMING INCREASINGLY FAVORABLE FOR ONE OR TWO ROUNDS OF SEVERE WEATHER ACROSS THE OUTLOOK AREA MONDAY AND TUESDAY. PERSONS SHOULD STAY TUNED TO LATER OUTLOOKS ON THIS DEVELOPING STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND NORTH OF THE MISSOURI RIVER...MAINLY AFTER 8 PM. DEROCHE/BOOKBINDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1002 PM CDT THU MAY 6 2010
MOZ002-012-070345-
ANDREW MO-NODAWAY MO-
1002 PM CDT THU MAY 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NODAWAY AND NORTHERN
ANDREW COUNTIES UNTIL 1045 PM CDT...
AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF FILLMORE...OR 14 MILES NORTHWEST
OF SAVANNAH...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BOLCKOW...BARNARD...ARKOE...GUILFORD...CONCEPTION AND CONCEPTION
JUNCTION.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4016 9461 4011 9462 4004 9502 4006 9504
4014 9506 4033 9470
TIME...MOT...LOC 0302Z 247DEG 19KT 4012 9493
DEROCHESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1019 PM CDT THU MAY 6 2010 MOZ004-005-070400- GENTRY MO-HARRISON MO- 1019 PM CDT THU MAY 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR HARRISON AND EASTERN GENTRY COUNTIES UNTIL 1100 PM CDT... AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALBANY...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BETHANY...NEW HAMPTON...RIDGEWAY...MARTINSVILLE...MOUNT MORIAH AND BLYTHEDALE. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4051 9383 4022 9378 4011 9441 4031 9448 TIME...MOT...LOC 0320Z 253DEG 32KT 4025 9432 21
The Pleasant Hill radar (KEAX), 160 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
13 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gust estimated to 60 mph, with tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231216, 231217, 231218, 231219, 231220, 231221, 231222, 231224, 231225, 231226, 231227, 231228, 231229, 231230.